Ohio, 2003

Winter Storm in Ohio, January 16, 2003

January 16, 2003 · NWS ILN · 4 events in 4 counties and zones

4 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 16, 2:22 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 16, 2:22 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
222 PM EST THU JAN 16 2003

FCST PERIOD IS CATEGORIZED WITH A FEW CLIPPERS PASSING OVER FCST
AREA AND H5 LOW MOVING FROM JAMES BAY TO THE ERN GTLKS BY TUESDAY.
AFTER THIS, H5 PATTERN FROM MRF DOES NOT SEEM TO MAKE MUCH SENSE
WITH A BROAD LOW ENTERING THE SRN CANADIAN PLAINS. SFC LOW EJECTING
FROM THE GREAT BASIN AND STRENGTHENING OVER TNVLY SEEMS TO BE A BIT
OVERDONE AS WELL FOR LAST 2 DAYS OF FCST.

NEXT GOOD CHANCE FOR PRECIP WILL BE SAT NITE AHEAD OF NEXT CLIPPER.
CENTER OF H5 LOW SWINGS RIGHT OVER FCST AREA AND ASSOCIATED SFC TROF
WITH A LOW IN THE GTLKS REGION PASSING EAST OF REGION BY 12Z SUN.
SFC FRONT IS NOT THAT WELL DEFINED AS IT PASSES THROUGH WITH ENERGY
BEING SPLIT TO THE N AND S OF THE REGION. WEAK WAA SETS UP BRIEFLY
AFTER PASSAGE OF THIS CLIPPER AND THEN QUICKLY GETS CAUGHT IN
WESTERLY FLOW WITH YET ANOTHER WEAK CLIPPER SUNDAY EVENING. LAST
LOBE OF H5 LOW N OF GTLKS SWINGS THROUGH ON MON PM AND THEN SFC HI
TAKES OVER WITH LAST SFC CDFNT PASSAGE ON TUESDAY.

A COUPLE ROUNDS OF SNOW IS EXPECTED THROUGH THE PERIOD AND IM GOING
TO KEEP TEMPS A BIT BELOW GUIDANCE WITH THE THOUGHT OF FRESH SNOW
COVER THAT SHOULD NOT EXPERIENCE ANY MELT.

ON THE EXTENDED, ARCTIC AIRMASS TO REMAIN IN PLACE OVER OHVLY WITH A
REINFORCING FROPA ON MON NIGHT/TUESDAY. SFC HIGH PRESSURE RIDGE SETS
UP FROM CANADIAN PLAINS TO GTLKS REGION ON DAYS 6/7. MRF BRINGS A
SFC LOW ACROSS THE GULF STATES AND TRIES TO BRING WARM AIR INTO THE
REGION FROM THE SOUTH. BELIEVE THAT THE HIGH PRESSURE WILL DOMINATE
AND ANY SFC WAVES TO THE SOUTH WILL NOT SEE THE NRN EDGE REACH
OHVLY.

WILL HAVE ISC GRIDS IN DATABASE FOR VIEWING BY 3:00. COMMENTS AND
COORDINATION WELCOME.

.ILN...
IN...WINTER WEATHER ADVISORY THRU 10 PM FOR
INZ058>059-066-073>075-080.

KY...WINTER WEATHER ADVISORY THRU 10 PM FOR KYZ089>096.
WINTER WEATHER ADVISORY THRU 2 AM FRIDAY FOR KYZ097>100.

OH...WINTER WEATHER ADVISORY THRU 10 PM FOR OHZ070-077>078.
WINTER WEATHER ADVISORY THRU 2 AM FRIDAY FOR OHZ079>082-088.

FRANKS
Hazardous weather outlook, Jan 16, 5:10 AM EST, 12 hours 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EST THU JAN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

LOW PRESSURE IN THE CENTRAL PLAINS WILL TRACK INTO THE TENNESSEE
VALLEY BY THIS EVENING...SPREADING SNOW INTO THE OHIO VALLEY TODAY.
SNOWFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE ACROSS NORTHERN
KENTUCKY BY TONIGHT...WITH 2 TO 4 INCHES POSSIBLE ACROSS SOUTHEAST
INDIANA...SOUTHERN OHIO AND NORTHEAST KENTUCKY.  LIGHTER AMOUNTS ARE
EXPECTED FURTHER NORTH ALONG THE INTERSTATE 70 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A QUICK MOVING UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE OHIO
VALLEY SATURDAY NIGHT BRINGING ANOTHER CHANCE FOR SNOW.  OTHER WEAK
DISTURBANCES WILL KEEP THE CHANCE FOR LIGHT SNOW IN THE REGION INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RYAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Butler

When
January 16, 5:30 PM EST to 11:00 PM EST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Low pressure tracking across the upper Tennessee valley, produced a swath of snow across the southern half of Ohio. Two to three inches fell across the region, with isolated amounts up to four inches.

Winter Storm, Clermont

When
January 16, 5:30 PM EST to 11:00 PM EST
Where
Clermont forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Low pressure tracking across the upper Tennessee valley, produced a swath of snow across the southern half of Ohio. Two to three inches fell across the region, with isolated amounts up to four inches.

Winter Storm, Pike

When
January 16, 5:30 PM EST to 11:00 PM EST
Where
Pike forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Low pressure tracking across the upper Tennessee valley, produced a swath of snow across the southern half of Ohio. Two to three inches fell across the region, with isolated amounts up to four inches.

Winter Storm, Scioto

When
January 16, 5:30 PM EST to 11:00 PM EST
Where
Scioto forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Low pressure tracking across the upper Tennessee valley, produced a swath of snow across the southern half of Ohio. Two to three inches fell across the region, with isolated amounts up to four inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340752, 5340753, 5340754, 5340755.